Alert archive / Minnesota / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Grand Forks, ND

April 16, 201014 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at Apr 16, 2010, 4:30 AM CDT for 14 counties in Minnesota. It took effect at Apr 16, 2010, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2010, 4:30 AM CDT (09:30 UTC)
In effect from
Apr 16, 2010, 1:00 PM CDT
Expired
Apr 16, 2010, 8:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WWUS83 KFGF 160930
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT FOR NORTHWEST AND WEST CENTRAL
MINNESOTA THIS AFTERNOON AND EVENING FROM LOW RELATIVE HUMIDITIES
AND STRONG WINDS...

.THE COMBINATION OF RELATIVE HUMIDITIES IN THE 20 TO 25 PERCENT
RANGE...AND NORTHERLY WINDS FROM 20 TO 25 MPH WITH GUSTS TO AROUND
30 MPH WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
INTO THIS EVENING FOR NORTHWEST AND WEST CENTRAL MINNESOTA. 

A DRY AIRMASS HAS MOVED INTO THE AREA BEHIND A COLD FRONT...AND
THIS VERY DRY AIR WILL COMBINE WITH STRONG WINDS AND HIGH TO
EXTREME FIRE DANGER RATINGS IN MINNESOTA TO DANGEROUSLY FIRE
WEATHER CONDITIONS. WINDS WILL SUBSIDE QUICKLY AFTER SUNSET...AND
RELATIVE HUMIDITY VALUES WILL QUICKLY RECOVER WITH HIGH PRESSURE
AND LIGHT WINDS EXPECTED ON SATURDAY.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-170100-
/O.NEW.KFGF.FW.W.0002.100416T1800Z-100417T0100Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
430 AM CDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN MINNESOTA...5...6...8...9...13...14...15...16
...17...22...23...24...27...28...30...31...32...40

NORTH WINDS FROM 20 TO 30 MPH ARE EXPECTED THIS AFTERNOON INTO THE
EARLY EVENING HOURS. THESE STRONG WINDS WILL COMBINE WITH MINIMUM RELATIVE
HUMIDITY VALUES THIS AFTERNOON AROUND 20 PERCENT...AND CREATE DANGEROUS
FIRE WEATHER CONDITIONS IN NORTHWEST AND WEST CENTRAL MINNESOTA. FIRE
DANGER RATINGS ARE ALSO VERY HIGH TO HIGH THROUGHOUT THE AREA...SO FIRES
HAVE THE POTENTIAL TO START EASILY AND SPREAD AT A VERY FAST RATE
THIS AFTERNOON AND EVENING GIVEN THE EXTREMELY DRY FUELS.

WINDS SHOULD QUICKLY SUBSIDE AROUND SUNSET...AND RELATIVE HUMIDITY
VALUES WILL RECOVER WITH HIGH PRESSURE QUICKLY BUILDING INTO THE
AREA OVERNIGHT. THIS WILL BRING AN END TO THE CRITICAL FIRE WEATHER
CONDITIONS THAT ARE EXPECTED THIS AFTERNOON INTO THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
DK
2 follow-up statements
932 
WWUS83 KFGF 162010
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT FOR NORTHWEST AND WEST CENTRAL
MINNESOTA THIS AFTERNOON AND EVENING FOR LOW RELATIVE HUMIDITIES
AND STRONG WINDS...

.THE COMBINATION OF RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT
RANGE AND NORTHERLY WINDS AROUND 20 MPH WITH FREQUENT GUSTS TO
25 MPH HAS CREATED CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON WHICH WILL LAST INTO THIS EVENING FOR NORTHWEST AND WEST
CENTRAL MINNESOTA.

HIGH TO EXTREME FIRE DANGER RATINGS PERSIST ACROSS MINNESOTA
WHICH HAVE HELPED TO EXACERBATE THESE DANGEROUS FIRE WEATHER
CONDITIONS. WINDS WILL SUBSIDE QUICKLY AFTER SUNSET...AND RELATIVE
HUMIDITY VALUES WILL QUICKLY RECOVER WITH HIGH PRESSURE AND LIGHT
WINDS EXPECTED ON SATURDAY.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-170100-
/O.CON.KFGF.FW.W.0002.000000T0000Z-100417T0100Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
310 PM CDT FRI APR 16 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN MINNESOTA...5...6...8...9...13...14...15...16
...17...22...23...24...27...28...30...31...32...40

NORTH WINDS AROUND 20 MPH WITH FREQUENT GUSTS TO 25 MPH WILL 
CONTINUE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THESE
STRONG WINDS HAVE COMBINED WITH MINIMUM RELATIVE HUMIDITY VALUES
THIS AFTERNOON BETWEEN 15 AND 25 PERCENT TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS IN NORTHWEST AND WEST CENTRAL MINNESOTA. FIRE
DANGER RATINGS ARE ALSO VERY HIGH TO HIGH THROUGHOUT THE AREA...SO
FIRES HAVE THE POTENTIAL TO START EASILY AND SPREAD AT A VERY FAST
RATE THROUGH THIS EVENING GIVEN THE EXTREMELY DRY FUELS.

WINDS SHOULD QUICKLY SUBSIDE AROUND SUNSET...AND RELATIVE
HUMIDITY VALUES WILL RECOVER WITH HIGH PRESSURE QUICKLY BUILDING
INTO THE AREA OVERNIGHT. THIS WILL BRING AN END TO THE CRITICAL
FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
WJB
032 
WWUS83 KFGF 170115
RFWFGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT FRI APR 16 2010

...RED FLAG WARNING HAS EXPIRED...

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-170215-
/O.EXP.KFGF.FW.W.0002.000000T0000Z-100417T0100Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
815 PM CDT FRI APR 16 2010

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN MINNESOTA...5...6...8...9...13...14...15...16
...17...22...23...24...27...28...30...31...32...40

WIND SPEEDS HAVE DIED DOWN WITH THE APPROACH OF SUNSET AND
TEMPERATURES HAVE BEGUN TO FALL AS WELL. THIS WILL ALLOW RELATIVE
HUMIDITY LEVELS TO RISE OUT OF THE EXTREMELY DRY CATEGORY.
THEREFORE THE RED FLAG WARNING WAS ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:44 AM CDT, 46 minutes earlier.

Area forecast discussion, Apr 16, 3:44 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 AM CDT FRI APR 16 2010

.DISCUSSION...
THE MAIN CHALLENGE THROUGH THE FORECAST WILL BE TEMPERATURES...AND
CRITICAL FIRE WEATHER CONCERNS TODAY IN MN. REFER TO THE FIRE
WEATHER SECTION OF THIS AFD FOR FURTHER DETAILS. MODELS ARE IN
VERY GOOD AGREEMENT AND LIKE THE CONSISTENT GFS FOR DETAILS.

FOR TODAY...EXPECT NEARLY FULL INSOLATION WITH NORTH WINDS GUSTING
TO AROUND 30 MPH IN THE EAST. THERE WILL BE 30KT TO MIX FROM
AROUND 800MB IN THE EAST AND ABOUT 20KT IN THE VALLEY FROM 850MB.
WINDS SHOULD BE STRONGEST DURING THE EARLY AFTERNOON AND SLOWLY
SUBSIDE THEREAFTER. TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL
WITH HIGH PRESSURE BUILDING IN FROM THE WEST.

FOR TONIGHT THROUGH SUNDAY...A LARGE AREA OF HIGH PRESSURE WILL
SETTLE OVER THE REGION. THE END RESULT WILL BE FAIRLY LIGHT
WINDS...CLEAR SKIES AND TEMPS ABOVE NORMAL DURING THE DAY AND NEAR
TO SLIGHTLY BELOW NORMAL FOR OVERNIGHT LOWS. THE HIGH WILL SLOWLY
SLIDE EAST OF THE AREA ON SUNDAY AND ALLOW FOR LIGHT RETURN FLOW
WITH A FEW HIGH CLOUDS.

ON MON/TUE...TEMPS SHOULD WARM WELL ABOVE NORMAL WITH WARM
ADVECTION INCREASING. THERE COULD BE SOME INCREASE IN CLOUDS...BUT
IT SHOULD REMAIN DRY WITH AN UPPER RIDGE BUILDING OVER THE CENTRAL
PLAINS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED WITH NORTHERLY WINDS GUSTING OVER 25KT AT
TIMES THROUGH EARLY AFTERNOON...MAINLY IN MN.

&&

.FIRE WEATHER...

A RED FLAG WARNING WILL BE IN EFFECT FOR THE MN COUNTIES EAST OF
THE RED RIVER VALLEY FROM 1 PM UNTIL 8 PM TODAY. THE COMBINATION
OF WINDS FROM 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH...COUPLED
WITH RELATIVE HUMIDITIES FROM 20 TO 25 PERCENT ARE EXPECTED. IN
ADDITION...FUELS ARE VERY DRY WITH HIGH TO VERY HIGH FIRE DANGER
RATING IN ALL OF OUR MN COUNTIES. EVEN THOUGH TEMPS WON/T GET TO
75 DEGREES...THIS CRITERIA HAS BEEN WAVED BY FIRE OFFICIALS GIVEN
THE CRITICAL NATURE OF ALL THE ABOVE MENTIONED PARAMETERS. WINDS
SHOULD QUICKLY SUBSIDE AFTER 00Z THIS EVENING AND RELATIVE HUMIDITIES
SHOULD RECOVER QUICKLY WITH CLEAR SKIES AND HIGH PRESSURE BUILDING
IN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR MNZ005-006-008-009-013>017-022>024-027-028-
030>032-040.

&&

DK
Hazardous weather outlook, Apr 15, 12:40 PM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT THU APR 15 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-016-024-027>030-
038-039-049-052>054-161300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-GRIGGS-STEELE-
TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
1240 PM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS OF 20 TO 30 MPH WILL OCCUR THIS AFTERNOON. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE WILD RICE AT ABERCROMBIE WILL CONTINUE TO SLOWLY RISE BUT
REMAIN IN MINOR FLOODING. OTHERWISE...RIVERS IN MINOR FLOODING
WILL CONTINUE TO SLOWLY FALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ014-015-026-161300-
BENSON-RAMSEY-NELSON-
1240 PM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST WINDS WILL LIKELY CAUSE WAVE ACTION ON DEVILS LAKE AND
STUMP LAKE TODAY. WAVES AS HIGH AS 3 FEET MAY BE POSSIBLE. ROADS
ON THE SOUTH AND EAST SIDE OF THE LAKES MAY BE INUNDATED WITH
WATER IF THE ROADS ARE NEAR LAKE LEVEL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Red Flag Warnings in Minnesota, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.